Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Aspirin and omega 3's or both
Sep 21, 2009

I've been taking 325 enteric aspirin for years.. along with atripla and lipitor.. A cardio doc told me to take omega3's..( 1 gram) I started using lovaza one month ago and during the past week I noticed 2 bruises on my hands and a cut in my mouth that I ;m pretty sure is bec of the omega 3's being added to the aspirin. I read that omega 3's work as well as aspirin, without the risk of internal bleeding,, etc.,. As an hiv pt. which would you choose.?? I have stopped taking the omega 3 because with the aspirin it must be too much thinning for my body. Should I stick with the aspirin or switch to the omega 3?? thanks

Response from Dr. Young

Hello and thanks for your post.

With regard to cardiovascular health, aspirin and omega 3s have very different modes of action-- which to take depends a lot on the specifics of your cardiovascular risks.

Aspirin helps to prevent platelet from sticking to each other; in excess (or the rare person who's particularly sensitive) can cause bruising or bleeding. Most doctors would use a much smaller daily dose of aspirin, 81 mg for this purpose than you're taking. So one suggestion is simply to lower your dose.

Lovaza or other omega 3s are used specifically to lower triglycerides. In one well designed study (authored by none other than TheBody's Dr. David Wohl), a dose of 3 grams/day lowered trigs by 25% after 1 month. Bruising is not a common side effect of the omegas.

So, before starting or stopping medications, at this point, I'd have a discussion with your HIV and heart doctors to plot the best course for your situation.

I hope this is helpful, BY



Previous
extremely itchy bumps on arms & legs
Next
Life span.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement